Calcium Channel Blocker Toxicity Clinical Presentation

Updated: Jul 14, 2017
  • Author: B Zane Horowitz, MD, FACMT; Chief Editor: Michael A Miller, MD  more...
  • Print
Presentation

History

All accidental ingestions of greater than the amounts listed below of pediatric and adult patients must be managed in a hospital for cardiac monitoring; confirmed witnessed accidental ingestions less than the amounts list below may be managed at home through a poison center.

Pediatric referral amounts for accidental extra dosing are as follows:

  • Amlodipine: >0.3 mg/kg
  • Bepridil: Any amount
  • Diltiazem: >1 mg/kg
  • Felodipine: >0.3 mg/kg
  • Isradipine: >0.1 mg/kg
  • Nicardipine: ≥ 1.25 mg/kg
  • Nifedipine: Any amount
  • Nimodipine: Any amount
  • Nisoldipine: Any amount
  • Verapamil: >2.5 mg/kg

Adult referral amounts for accidental extra dosing are as follows:

  • Amlodipine: >10 mg
  • Bepridil: >300 mg
  • Diltiazem immediate release: >120 mg
  • Diltiazem sustained release: >360 mg swallowed or >120 mg if chewed or unknown
  • Diltiazem extended release: >540 mg
  • Felodipine: >10 mg
  • Isradipine: >20 mg
  • Nicardipine immediate release: >40 mg
  • Nicardipine sustained release: >60 mg swallowed or >40 mg if chewed or unknown
  • Nifedipine immediate release: >30 mg
  • Nifedipine sustained release: >120 mg swallowed or >30 mg if chewed or unknown
  • Nimodipine: >60 mg
  • Nisoldipine: >30 mg
  • Verapamil immediate release: >120 mg
  • Verapamil sustained release: >480 mg swallowed or >120 mg if chewed or unknown

Whenever a patient presents with bradycardia, hypotension, and an altered mental status, gather a short and AMPLE (ie, allergies, medications, past medical history, last meal, and events of the incident) medical history. If the patient ingested medications, ascertain type, dose, and number or amount. With young children, ask for a complete list of medications for all household members.

With accidental pediatric ingestions, determine the number of tablets that are missing from the bottle of medicine ingested by the patient. If the number of pills in the bottle at the time of the ingestion is unknown, determine the number of pills that the bottle initially contained (ie, the maximum number of pills the child could have taken).

Ascertain whether the ingested drug is a sustained-release preparation. New pharmaceutical products may have both a calcium channel blocker and a second antihypertensive such as an angiotensin-converting enzyme inhibitor or an angiotensin receptor blocker.

Ascertain whether the ingested drug is a sustained-release preparation. Finally, try to determine the time between the ingestion and presentation to the emergency department (ED), because this interval provides an indication of how long the drug has had to be absorbed in the patient's digestive system.

If a suicide attempt is suspected, try to determine whether other medications or alcohol could have been co-ingested. Acetaminophen or aspirin ingestion is especially important to determine because both are potentially lethal, both have known medical treatment modalities, and a specific antidote is available for acetaminophen toxicity.

When calcium channel blocker (CCB) ingestion is suspected, specifically question the patient or family about symptoms that may indicate cardiac or pulmonary manifestations of calcium channel blocker toxicity. Signs and symptoms may include any of the following:

  • Chest pain
  • Palpitations
  • Diaphoresis
  • Flushing
  • Weakness
  • Peripheral edema
  • Dyspnea
  • Drowsiness
  • Confusion
  • Seizure
  • Dizziness
  • Syncope
  • Headache
  • Nausea
  • Vomiting
Next:

Physical Examination

The cardiac, vascular, and neurologic examinations deserve particular attention, because calcium channel blocker (CCB) toxicity manifests most physical findings in these systems. According to one study, elapsed time to onset of symptoms ranged from 3 hours (seen with normal preparations) to 14 hours (in the setting of sustained-release medications). [12] These onset times should be considered when discharging patients home who may or may not have ingested calcium channel blockers.

Measurement of vital signs may reveal a slowed heart rate if the sinoatrial (SA) node is poisoned or an increased heart rate if the patient is experiencing reflex tachycardia secondary to peripheral vasodilation and hypotension. Hypotension may last over 24 hours with some sustained-release, long-acting preparations.

When examining the head, eyes, ears, nose, and throat, evaluate the patient's pupil size and reactivity to light. Specifically look for focal neurologic deficits. A detailed neurologic examination should be performed, and the findings should be documented. With the exception of nimodipine, calcium channel blockers have poor CNS penetration. Therefore, drowsiness, seizures, or altered mental status in the absence of hemodynamic collapse should alert the physician to the possibility of co-ingestions.

Examine the abdomen and listen for bowel sounds, because calcium channel blockers may cause enteric dysmotility. Bowel perforation secondary to calcium channel blocker ingestions has been reported. Peritoneal signs of rebound and guarding are ominous findings.

Previous